• You're all caught up!

Dangers of Tylenol for Infants

author image Helen Nnama
Helen Nnama has six years of writing experience. She is a health contributor to TBR Journal, editor of fertility confidential manuals, published poet, and a greeting card writer. She has a B.S. in microbiology, an M.S. in epidemiology, and is an M.D. candidate. A former state HIV/AIDS epidemiologist and NIA fellow at Johns Hopkins, she has research experience with published work.
Dangers of Tylenol for Infants
Tylenol can lead to kidney and lliver toxicity in infants. Photo Credit mangpor_2004/iStock/Getty Images


Acetaminophen, brand name Tylenol, or international generic name paracetamol, is a medication given to infants and children for fever and pain. It is considered safe when used in the recommended dose of 10 to 15 mg per kilo of body weight per dose. Acetaminophen toxicity resulting from unintended inappropriate dosing happens in 50 percent of overdose cases, according to a policy statement released in October 2001 by the American Academy of Pediatrics. And because most of the symptoms of unintentional acetaminophen toxicity are mostly nonspecific, the diagnosis of its toxicity is often delayed.

Liver Toxicity

When acetaminophen is used within the recommended dosing, approximately 5 percent to 10 percent of this drug produces a toxic product which is readily detoxified by glutathione and eliminated in the urine and bile. However, if this medication is given in an amount much greater than the ideal dosage, more toxic products are produced, causing an overload to what glutathione can possibly detoxify. This toxic product binds to the liver cells, causing damage and cell death, hence liver failure, or dysfunction, according to the policy statement by the American Academy of Pediatrics.

However, liver toxicity can also occur even within the ideal therapeutic dosage. This usually happens in malnourished infants taking the said medication, according to a study released in January 2010 by the "Cleveland Clinic of Journal of Medicine." Other predisposing factors that put an an infant at risk for liver toxicity are obesity, vomiting, diarrhea and a family history of liver toxicity due to acetaminophen.

Kidney Toxicity

Acetaminophen is generally well tolerated; however when used more than the ideal therapeutic dosage, it can also cause kidney toxicity and acute renal failure, or sudden loss of kidney function. Evidences of kidney toxicity usually appear 24 to 72 hours after ingestion of acetaminophen, according to the study released by the "Journal of Nursing" in September 2009. This usually is seen as protein in the urine, blood in the urine and in the form of an abnormal creatinine result, which is a blood test that determines whether the kidney is functioning normally.


Cardiomyopathy usually appears about 72 to 96 hours following acetaminophen poisoning. According to a study in the "PostGraduate Medical Journal" published in January 1993, this may be due to a direct effect of acetaminophen poisoning to the heart. However, further studies and investigation still need to be done, as of 2010, to explain the pathophysiology and the risk factors for the development of this problem.

LiveStrong Calorie Tracker
THE LIVESTRONG.COM MyPlate Nutrition, Workouts & Tips
  • Gain 2 pounds per week
  • Gain 1.5 pounds per week
  • Gain 1 pound per week
  • Gain 0.5 pound per week
  • Maintain my current weight
  • Lose 0.5 pound per week
  • Lose 1 pound per week
  • Lose 1.5 pounds per week
  • Lose 2 pounds per week
  • Female
  • Male
ft. in.



Demand Media